5-Fluorouracil (5-FU)-associated neurotoxicity is uncommon; symptoms may occur abruptly or more gradually during the course of chemotherapy. Peripheral neuropathy with 5-FU therapy has only rarely been reported. Two patients treated in a phase I trial of oral 5-FU, leucovorin and eniluracil, an inhibitor of dihydropyrimidine dehydrogenase (DPD), developed delayed onset symptoms of unsteady gait and reduced sensation in the legs. Magnetic resonance imaging scans of the brain and neurologic examination did not support a CNS basis for the condition. Electromyograms and nerve conduction studies revealed sensorimotor polyneuropathy. Other common etiologies of peripheral neuropathy were excluded. The neurological condition of these patients stabilized after 5-FU dose reduction and partial resolution gradually occurred when protocol therapy was stopped. Although CNS symptoms may rarely complicate 5-FU therapy, peripheral neuropathy is unexpected. Patients with DPD deficiency treated with conventional doses of 5-FU typically develop acute CNS toxicity shortly after therapy, accompanied by extremely high systemic exposure to 5-FU. Patients with normal 5-FU clearance may also experience CNS toxicity, particularly with high-dose schedules, and both parent drug and its catabolites may be contributory. Since DPD was profoundly inhibited during eniluracil therapy in these two patients, it is likely that 5-FU or its active metabolites were contributing factors to the peripheral neuropathy.
- Dihydropyrimidine dehydrogenase
- Peripheral neuropathy
ASJC Scopus subject areas
- Pharmacology (medical)
- Cancer Research